Montana, 2009

Lightning Strike in Montana, July 6, 2009

July 6, 2009 · NWS MSO · 1 event in 1 county or zone

A late night thunderstorm burned down a home in St. Ignatius from a lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A late night thunderstorm burned down a home in St. Ignatius from a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 5, 1:45 PM MST, 10 hours 31 minutes earlier.

Area forecast discussion, Jul 5, 1:45 PM MST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MDT SUN JUL 5 2009

.DISCUSSION...

TONIGHT THROUGH TUESDAY...SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO
DEVELOP OVER THE NORTHERN U.S. ROCKIES DURING THE NEAR TERM...AS AN
UPPER LEVEL RIDGE OF HIGH PRESSURE MOVES EAST OF THE CONTINENTAL
DIVIDE. A WEAK STORM SYSTEM EMBEDDED WITHIN THE FLOW...COUPLED WITH
A GOOD MOISTURE FETCH AND DAYTIME HEATING...WILL BE THE FOCAL POINT
OF THUNDERSTORM ACTIVITY ACROSS WESTERN MONTANA AND NORTH CENTRAL
IDAHO THROUGH LATE THIS EVENING. THIS WEAK SYSTEM WILL MAINTAIN SOME
STORM CELLS WELL AFTER DAYTIME HEATING HAS ENDED. BY MIDDAY
MONDAY...STRENGTHENING SOUTHWESTERLY FLOW AND LOW LEVEL SHEAR ARE
ANTICIPATED TO BE PRESENT OVER THE REGION. NECESSARY INGREDIENTS FOR
SEVERE THUNDERSTORMS...INCLUDING DIRECTIONAL SHEAR...A STRONG JET
STREAK...AND ABUNDANT MOISTURE...ARE ANTICIPATED TO BE PRESENT
ACROSS NORTHWEST MONTANA DURING THIS TIME. THE MAIN THREAT WILL BE
LARGE HAIL...HOWEVER DAMAGING WINDS MAY ALSO EXIST IN SOME CELLS.
THESE SEVERE WEATHER ELEMENTS ARE TO DEVELOP AHEAD OF A CLOSED LOW
PRESSURE CIRCULATION THAT IS TO MAKE LANDFALL ON THE PACIFIC
NORTHWEST COAST DURING MONDAY. A STRONG SURFACE COLD FRONT IS LIKELY
TO BE PRESENT AS WELL DURING MONDAY AFTERNOON AND EVENING...WITH
TEMPERATURES DROPPING SIGNIFICANTLY BETWEEN SUNDAY AND MONDAY. THE
SEVERE THREAT IS EXPECTED TO DIMINISH FOLLOWING THE PASSAGE OF THE
SURFACE COLD FRONT. PRECIPITATION CHANCES WILL REMAIN DURING THE
REMAINDER OF THE NEAR TERM...PARTICULARLY OVER NORTHWEST
MONTANA...WHERE THE COLD AIR ALOFT ASSOCIATED WITH THE CLOSED LOW
WILL BE NEARBY.

TUESDAY NIGHT THROUGH SATURDAY...MUCH COOLER AND UNSETTLED WEATHER
WILL BE OVER THE NORTHERN ROCKIES TUESDAY NIGHT AND WEDNESDAY AS THE
UPPER TROUGH REMAINS OVER THE NORTHWEST U.S. A STRONG SHORTWAVE WILL
EJECT OUT OF THE LONGWAVE TROUGH AND PUSH OVER THE AREA WEDNESDAY.
THIS CONTINUES TO LOOK LIKE THE COOLEST AND WETTEST DAY. LOWER LAPSE
RATES COULD STILL SUPPORT SOME THUNDERSTORMS IF FORCING IS
SUFFICIENT...BUT INSTABILITY INTO MIDWEEK WILL BE MUCH LESS
SIGNIFICANT THAN TODAY AND MONDAY. THE AIR MASS WILL BEGIN TO DRY
AND WARM LATER IN THE WEEK AS THE LONGWAVE TROUGH RETROGRADES OFF
THE WEST COAST LEAVING A PERSISTENT SOUTHWEST FLOW OVER THE NORTHERN
ROCKIES.

&&

.AVIATION...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL TRANSITION INTO
SOUTHWESTERLY FLOW ALOFT OVER THE REGION DURING THE NEXT 24 HOURS. A
WEAK STORM SYSTEM EMBEDDED WITHIN THE FLOW WILL ALLOW THUNDERSTORMS
TO EXIST THROUGHOUT THE FORECAST PERIOD. THE MAIN THREAT FROM THE
SCATTERED THUNDERSTORMS...POSSIBLE IN THE VICINITY OF ALL AREA
TERMINALS...WILL BE VARIABLE WIND GUSTS AND FREQUENT LIGHTNING.
THUNDERSTORM ACTIVITY WILL LESSEN AFTER 06/0300Z...AND BECOME MORE
WIDESPREAD AFTER 06/1800Z. FOR MONDAY...LARGE HAIL AND SEVERE WIND
GUSTS ARE POSSIBLE FROM SOME STORM CELLS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM....KOLATA
AVIATION...ZUMPFE
Hazardous weather outlook, Jul 5, 1:52 PM MST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
252 PM MDT SUN JUL 5 2009

MTZ001>003-007-043-061100-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
252 PM MDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DAYTIME HEATING AND ATMOSPHERIC MOISTURE WILL COMBINE TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THROUGH
EARLY EVENING. THESE THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS A TROUGH OF LOW PRESSURE MOVES INLAND ON MONDAY...THE
ATMOSPHERE OVER NORTHWEST MONTANA WILL BECOME INCREASINGLY
UNSTABLE AND SUPPORTIVE OF POTENTIALLY SEVERE THUNDERSTORMS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 60 MPH AND HAIL LARGER THAN ONE INCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>010-MTZ004>006-061100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
252 PM MDT SUN JUL 5 2009 /152 PM PDT SUN JUL 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DAYTIME HEATING AND ATMOSPHERIC MOISTURE WILL COMBINE TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO EARLY
EVENING. THESE THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS A TROUGH OF LOW PRESSURE MOVES INLAND ON MONDAY...THE
ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE AND SUPPORTIVE OF
STRONG THUNDERSTORMS. ALTHOUGH MOST CONVECTION WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH AND HAIL UP TO THREE QUARTERS OF AN
INCH IN DIAMETER...ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED
OUT...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 57 MPH AND HAIL
LARGER THAN ONE INCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 32 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lake

When
July 6, 12:16 AM MST to 12:30 AM MST
Where
Lake County, St Ignatius
Property damage
$140,000
Reported by
Newspaper
Coordinates
47.320, -114.100

A home in St. Ignatius was completely burned down and destroyed by a lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199084.